Alert archive / New York / Small Craft Advisories in 2018
Small Craft Advisory 113, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Dec 8, 2018, 9:32 PM EST. It took effect at Dec 9, 2018, 3:44 AM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2018, 9:32 PM EST (02:32 UTC)
- In effect from
- Dec 9, 2018, 3:44 AM EST
- Expired
- Dec 10, 2018, 12:38 AM EST
- In force
- 21 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
938 WHUS71 KBUF 090232 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 932 PM EST Sat Dec 8 2018 LOZ045-091045- /O.NEW.KBUF.SC.Y.0113.181209T1200Z-181210T0600Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 932 PM EST Sat Dec 8 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 7 AM Sunday to 1 AM EST Monday. * WINDS...Southwest 15 to 20 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ043-044-090900- /O.CON.KBUF.SC.Y.0112.000000T0000Z-181209T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 932 PM EST Sat Dec 8 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * WINDS...West 20 to 25 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
4 follow-up statements
404 WHUS71 KBUF 090844 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 344 AM EST Sun Dec 9 2018 LOZ042-091645- /O.EXB.KBUF.SC.Y.0113.181209T1400Z-181210T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 344 AM EST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST THIS EVENING... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 9 AM this morning to 10 PM EST this evening. * WINDS...West 15 to 25 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ045-091645- /O.EXT.KBUF.SC.Y.0113.181209T0844Z-181210T0600Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 344 AM EST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST MONDAY... * WINDS...West 20 to 25 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ043-044-091645- /O.EXT.KBUF.SC.Y.0112.000000T0000Z-181210T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 344 AM EST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST MONDAY... * WINDS...West 15 to 25 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
248 WHUS71 KBUF 091450 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 950 AM EST Sun Dec 9 2018 LOZ045-092300- /O.CON.KBUF.SC.Y.0113.000000T0000Z-181210T0600Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 950 AM EST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WINDS...West 20 to 25 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ043-044-092300- /O.CON.KBUF.SC.Y.0112.000000T0000Z-181210T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 950 AM EST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... * WINDS...West 15 to 25 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ042-092300- /O.CON.KBUF.SC.Y.0113.000000T0000Z-181210T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 950 AM EST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WINDS...West 15 to 25 knots. * WAVES...3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
445 WHUS71 KBUF 092243 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 543 PM EST Sun Dec 9 2018 LOZ042-092345- /O.CAN.KBUF.SC.Y.0113.000000T0000Z-181210T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 543 PM EST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Small Craft Advisory for the Lake Ontario nearshore waters from the Niagara River to Hamlin Beach. $$ LOZ045-100600- /O.CON.KBUF.SC.Y.0113.000000T0000Z-181210T0600Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 543 PM EST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WINDS...West 15 to 20 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ LOZ043-044-100645- /O.CON.KBUF.SC.Y.0112.000000T0000Z-181210T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 543 PM EST Sun Dec 9 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... * WINDS...West 15 to 20 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
393 WHUS71 KBUF 100538 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1238 AM EST Mon Dec 10 2018 LOZ043-044-100645- /O.CAN.KBUF.SC.Y.0112.000000T0000Z-181210T0900Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1238 AM EST Mon Dec 10 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Small Craft Advisory. Winds and waves have fallen below advisory levels and will continue to diminish overnight, therefore the Small Craft Advisory has been cancelled. $$ LOZ045-100645- /O.CAN.KBUF.SC.Y.0113.000000T0000Z-181210T0600Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1238 AM EST Mon Dec 10 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Small Craft Advisory. Winds and waves have fallen below advisory levels and will continue to diminish overnight, therefore the Small Craft Advisory has been cancelled. $$ JJR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 8, 8:23 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 8, 8:23 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
823 PM EST Sat Dec 8 2018
.SYNOPSIS...
Light lake effect snow behind a departing clipper will persist
through the night tonight southeast and then east of Lake Ontario
before dissipating. Expansive high pressure centered over the center
of the country will extend to the Lower Great Lakes and generally
support fair dry weather for our region Sunday through Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Currently, light lake effect snow is falling across areas southeast
of Lake Ontario with some light flurries elsewhere along the south
shore of the lake. Some light lake effect snow off of Lake Erie
is also falling across portions of the Western Southern Tier.
Tonight, most of the snow currently falling is mostly light in
intensity, but lake snows off the southeast portion of Lake Ontario
is expected to get a little better organized through the late
evening for a few hours. With this snow band some steadier snowfall
is expected for a few hours, and with earlier snow, A Winter Weather
Advisory is still in effect through 6:00 AM LT on Sunday morning for
Oswego and Northern Cayuga counties. Most areas within the advisory
area will see an additional 1 to 3 inches through the night. The
lake effect coming off the southeast corner of Lake Ontario has
origins from the Georgian Bay of Lake Huron, and combined with the
instability from both the Georgian Bay and Lake Ontario there should
be a single band that will will develop this evening.
Lake snows tonight off both lakes will dissipate through the morning
on Sunday from west to east as ridging and lowering synoptic
moisture help to lower the equilibrium levels off the lakes to less
than 4k ft by the morning on Sunday. The lake band off of Lake
Ontario will be slightly slower to dissipate as the longer fetch of
Lake Ontario and earlier Georgian Bay connection will take a bit
longer to overcome. Overnight, winds will shift from a west-
northwest direction to the southwest and the band of lake snows over
Lake Ontario will slowly shift to the north toward Watertown and
weaken in the process. Outside of the areas with the Winter Weather
Advisory is in effect, most areas that have snow, will receive less
than an inch of snowfall through Sunday morning. Low temperatures
tonight will be in the low to mid teens across the higher terrain
and in the upper teens to near 20 for areas closer to the lakes.
On Sunday, lake effect snow showers will continue to dissipate
through the morning as ridging increases. An area of high pressure
centered over eastern Pennsylvania Sunday morning will maintain a
southwest flow through most of the day before a weak cold front
approaches from the north late Sunday. Most areas on Sunday will
experience mostly sunny conditions for a large portion of the day.
The exception being northeast of Lake Ontario where lake clouds will
likely stick around a bit longer, but breaks in the cloud coverage
will be present in these areas as well allowing partly sunny skies.
Clouds will increase from north to south late in the day on Sunday
as the weak cold front approaches the area. With the southwest flow
across the area, temperatures will warm some from today with highs
in the low to mid 30s across the area.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
The short term period will be quiet, with just a few very weak
features of note. The persistent trough that has been over the
eastern US for weeks will re-focus across the Canadian
Maritimes, with a ridge extending from the Plains to the Mid-
Atlantic States. Our region will remain close enough to the
retreating trough to stay in the cold air through the middle of
next week.
Sunday night a weak backdoor cold front will move south across Lake
Ontario, reaching the PA state line by early Monday morning. This
front will bring an increase in cloud cover, and will combine with
some very limited/shallow lake instability to bring the possibility
of a few flurries or light snow showers east and southeast of Lake
Ontario. If these do materialize, any accumulation would be minimal.
Lows will be in the low to mid 20s on the lake plains, with teens
across the Southern Tier valleys and east of Lake Ontario.
Monday any remaining flurries southeast of Lake Ontario will end,
leaving dry weather across the region. Low level moisture may become
trapped beneath a subsidence inversion, keeping a good deal of cloud
cover across the region south of Lake Ontario. Highs will reach the
low to mid 30s in most areas, with mid to upper 20s east of Lake
Ontario.
Monday night and Tuesday there may be a few lake effect flurries or
light snow showers east of Lake Ontario as boundary layer flow turns
westerly with very marginal lake induced instability beneath a 6K
foot inversion. Otherwise the rest of the area will be mainly dry,
but plenty of low level moisture may remain trapped beneath the
inversion with plenty of low stratus. Highs Tuesday will generally
be in the low to mid 30s, with mid to upper 20s east of Lake
Ontario.
Another weak backdoor cold front will drop south across the area
later Tuesday night and Wednesday. This front will have a little
deeper moisture and better upper level support from a mid level
shortwave. This may allow a few scattered snow showers to develop
first east of Lake Ontario, and then southeast of Lake Ontario with
some very limited lake instability. The backdoor cold front will
keep temperatures on the cool side, with highs in the low to mid 30s
again Wednesday with 20s east of Lake Ontario.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
On Wednesday night and Thursday the axis of elongated high
pressure will slowly drift from our region to the Gulf of Maine.
This will result in dry weather, with temperatures warming back
into the mid 30s to lower 40s by Thursday as a southerly return
flow of warmer air develops on the backside of the departing
surface ridge.
Late in the week a cutoff low over the southern Plains states will
push eastward into the Mississippi Valley. Guidance continues to
differ on the timing and track of this system. The 12Z ECMWF now
keeps this system to our south, while the GFS/GGEM track the system
across our region with a slug of moisture and warmer temperatures.
Expect variations in how model guidance to continue with this cut-
off system. At this point, model consensus suggests the best chance
for precipitation is Friday night when it probably will be warm
enough for rain. Either way, daytime temperatures will be
warmer with highs in the mid to upper 40s in many areas on
Friday and Saturday. Overnight lows will depend on the timing of
the precipitation.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Lake snows will continue off Lake Ontario through tonight. VFR/MVFR
CIGS for most areas. Lake snows should be light if/when near any TAF
location.
High pressure will track to the south through Sunday. A southerly
flow will increase across the terminals. -SN may move into KART
early Sunday morning but be short-lived with primarily MVFR
conditions. VFR conditions expected elsewhere.
Outlook...
Monday through Wednesday...MVFR possible with low-level stratus
around.
Thursday...Mainly VFR.
&&
.MARINE...
Expansive high pressure over the center of the country will build
east to the Lower Great Lakes tonight. This has intensified the sfc
pressure gradient to the point where winds and waves have reached
small craft advisory levels. Winds and waves will remain elevated on
Lake Ontario into the first half of tonight.
On Sunday...high pressure centered over the nations mid section will
combine with a storm system over Quebec to keep moderate to
occasionally fresh southwest winds on Lake Ontario. This could
result in continued/renewed SCAs for the eastern end of the lake...
while a weaker pressure gradient over Lake Erie should work against
any additional marine headlines.
Winds and waves will subside on both lakes Sunday night and
Monday...as the aforementioned storm system will exit Quebec and
high pressure builds further east.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 6 AM EST Sunday for NYZ005-006.
MARINE...Small Craft Advisory until 4 AM EST Sunday for LOZ043-044.
Small Craft Advisory until 10 PM EST this evening for
LOZ042-045.
&&
SYNOPSIS...RSH/SW
NEAR TERM...SW
SHORT TERM...Hitchcock
LONG TERM...Apffel
AVIATION...HSK/SW
MARINE...RSH/SWHazardous weather outlook, Dec 8, 12:27 PM EST, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1227 PM EST Sat Dec 8 2018 NYZ001>004-007-008-010>014-019>021-085-091730- Niagara-Orleans-Monroe-Wayne-Jefferson-Lewis-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 1227 PM EST Sat Dec 8 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-091730- Northern Cayuga-Oswego- 1227 PM EST Sat Dec 8 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091730- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1227 PM EST Sat Dec 8 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Small Craft Advisories in New York, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.